Jump to content
slowtapering

Slowtapering -- Early in journey off lexapro/wellbutrin

Recommended Posts

slowtapering

Currently age 28 female - high achiever (ivy league undergrad + MSc), working a flexible but intense job in research and advocacy in climate science. I am passionate about my field, but have found my focus/ability to work very much impacted by my declining health the last few years.

 

Started antidepressants at age 19 (early 2009) due to extreme anxiety + adjustment disorder after brother's suicide + eating disorder - 5mg cipralex (lexapro), 150mg xl wellbutrin

 

Tried to go off 1.5-2 years later at age 21 (Spring 2011) - the wellbutrin was no problem, but I crashed after going off the cipralex (I did it too fast/unsupervised, but also circumstances weren't great - was in an emotionally/psychologically abusive relationship). I took this relapse as 'evidence I needed the pills', as per the diagnosis of the psychiatrist, and resolved that I would need to stay on them for life as I was fundamentally broken. Went back on 10mg Cipralex and 150mg xl wellbutrin a few months later. This part breaks my heart, as I believe if I would have known what I know now and made lifestyle changes/stuck it out things would have evened out within a few months and I would be in so much better shape than I'm in today.

 

Stayed on the drugs until October 2017. Over the years I dealt with increasingly worsening chronic fatigue (needing 10+ hours of sleep a night and crashing 1 or 2x/week where I would sleep 16-20hrs) , hypnagogic hallucinations almost every night, self-medicating with a couple glasses of wine every other night, vivid dreams and never feeling refreshed from sleep, taking 25-50mg dipenhidramine every night ('sleep eze' pills) for several years (age 24-25) to held my feeling of never having slept enough, gastro issues/IBS, brain fog, emotional flatness. Never even considered the drugs could be the cause of my problems.

 

Summer 2017 I came across a few podcasts (Kelly Brogan, Christine Hassler) which completely shifted my perspective and made me wonder if the drugs could be the cause of all my issues for the first time. Read tons of books - (Breggin, Whitaker, etc.) and panicked about brain damage, began planning to taper.

 

Dropped from 10mg to 7.5mg cipralex at Dr's suggestion in October, disturbing results - insomnia, parathesia, neuroemotions, vertigo, migraines, extreme fatigue, strong anxiety coming back for first time after 10 years (for all their negatives, the drugs did quell my anxiety issues). I slowed down the taper at this point, and resolved to this needing to be a year/two year process).

 

Today (8 months later) I am down to 6.5mg escitalopram, and 100mg SR buproprion (I have held at this dose for the last 3.5 months to stabilize). I am holding the escitalopram for the foreseeable future. Once I feel ready, I plan to drop to 95mg buprioprion for 2 weeks, then 90 2 weeks, 85 2 weeks etc. until I hit 75mg when I will hold again for a month or two. If that goes okay, I will do the same down to 50mg, and 25mg etc. 

 

Overall I am doing okay. I have ups and downs, but I am doing my best to live a healthy lifestyle and let myself slowly heal - eating very clean, no alcohol, minimal coffee, cut out gluten (realized I am allergic), working @ 80%, cut down on sugar and grains, doing my best with sleep + exercise. 

 

The worst symptom I am dealing with now is brain fog. My sleep has felt better/deeper, and my hypnagogic hallucinations have improved a bit. But no matter how well/long I sleep, I wake up feeling like I've been hit by a truck (like a bad hangover or jet lag), and the fog doesn't lift until late afternoon. In the evenings I have been feeling a little bit better/clearer than I remember feeling in a long time.

 

The worst part is when I panic about permanent brain damage & never recovering. The stories on here scare me so much and I am very worried that as I move along the taper all hell will break loose and I will lose everything I hold dear. Then I panic and want to just come off much faster (as I feel I am being poisoned). Its hard, as it's been very hard to stick to decisions about the taper since I always go back and forth on how fast I should go. 

 

Anyways I have been lurking this website since I began my taper in October 2017 and figured it was time to introduce myself. 

Share this post


Link to post
Gridley

Hello, slowtapering, and welcome to SA.

 

Could you let us know when and why you made the change from cipralex to escitalopram and your starting dose of escitalopram. Please post your drug history in a drug signature as follows:

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
  • Any drugs prior to 24 months ago can just be listed with start and stop years. 
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago) 
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016. 
  • Please leave out symptoms and diagnoses. 
  • A list is easier to understand than one or multiple paragraphs. 
  • Link to Account Settings – Create or Edit a signature.

At Surviving Antidepressants, it is recommended that a person taper by no more than 10% of their current dose with at least a four week hold in-between decreases.  The 10% taper recommendation is a harm reduction approach to going off psychiatric drugs.  Some people may have to taper at a more conservative rate as they are sensitive to even the smallest drops.  What you are doing with the bupropion is dropping 5% every two weeks, which is not dissimilar.  Is there a reason you're doing it this way rather than the 10%--4 week schedule?How has this been working for you?  What are your symptoms?  It is definitely important to hold every few cuts to let your nervous system catch up, as symptoms can back up and come upon you all at once if you don't allow time to assimilate the changes.
  
Why taper by 10% of my dosage?

 
 
 
To help you understand the symptoms you are experiencing, here is some information on withdrawal.  Brain fog is certainly a common WD symptom.  
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 

Regarding your fear about never recovering and permanent brain damage, the brain is an amazingly resilient organ and here is where neuroplasticity (how the brain repairs itself) comes in.

 

Please Google "survivingantidepressants.org neuroplasticity"  There is a wealth of information there explaining how the brain repairs itself.

 
 
 

 

 

 

 

Share this post


Link to post
slowtapering

Hi Gridley!

 

Thanks for the welcome.

 

 I will get to filling out my signature as soon as I am able.

 

The switch from Cipralex to Escitalopram was done about 4-5 years ago, as just switching from the brand name to the generic. I don't recall noticing any adverse effects from this. The same goes from switching from brand name Wellbutrin to buprioprion.

 

My 5mg every two weeks plan is based on the fact that I was able to get a compounding pharmacy to give me 75mg tablets + several hundred 5mg tablets (all SR), so that I can manage my taper. I believe this is more or less the same idea as 'tapering strips'.

 

Once I hit 75mg, I could re-evaluate with my doctor and switch to 10% reductions from there. 

 

My first two drops on wellbutrin were too fast - I did two 25mg drops to 125mg and then 100mg, holding for a couple months in between. I had withdrawal symptoms that were uncomfortable but not overly disabling. Mainly vertigo for a couple weeks, very constant headaches that lasted days at a time, and migraines. I also had a night or two of somewhat mild insomnia, and about a week of fatigue after each drop. 

 

Realizing that this was too fast, I decided to hold steady for a few months to stabilize. This is why I have been steady at 100mg buprioprion and 6.5mg escitalopram for a few months now. Overall I am fairly stable, but still dealing with all the issues that the drugs have created for years (ie fatigue all the time, hypnagogic hallucinations, never feeling 'clear' or rested, lack of enthusiasm, cognitive/memory problems, brain fog, very sensitive digestion etc.). So sometimes I just feel very dejected and tired of feeling so bad for so long (as it has already been years)... and scared that it will be years and years before I actually see any improvement.

Share this post


Link to post
Gridley

It sounds as if you have a good plan.  It's very good that you knew to hold after you tapered too fast.

 

Many members report feeling better as their drug burden lessens.  It may not be years before you feel better.  Let's assume so.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×

Important Information

By using this site, you agree to our Terms of Use.